MAUDE Adverse Event Report: BIOMET UK LTD. OXFORD SPHER CUTTER LRG RGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

BIOMET UK LTD. OXFORD SPHER CUTTER LRG RGE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Information (3190)
Date of Event 03/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Initial report.Report source, foreign - event occurred in (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a supplemental mdr will be submitted.
 
Event or Problem Description
Instrument fractured during surgery.There was no delay in procedure.
 
Event or Problem Description
It was reported that the instrument fractured during surgery.There was no delay in procedure.No consequences to the patient or the user.
 
Additional Manufacturer Narrative
(b)(4).Report source, foreign - event occurred in (b)(6).The investigation is in process.Once the investigation has been completed, a supplemental mdr will be submitted.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.G3: report source, foreign - event occurred in germany.Products have been returned to biomet uk ltd for evaluation and forwarded to a research engineer for investigation.An oxford spherical cutter was returned due to fracture after a maximum time in use of 8 years, 11 months and 24 days.The shaft assembly had fractured during surgery.Two fractured fragments of the shaft assembly were received, along with other subcomponents which appeared to be in good condition.Assembly of the fragments indicated that there may be missing fragment(s).The drill stop was slightly bent on one of the fragments which connects to the drill during use.This may be due to the tilting of the instrument during milling.The surgical technique provided with oxford unicompartmental knee mentions the following: when milling, push firmly in the direction of the axis of the spigot taking care not to tilt the tool.The fracture surfaces on the received parts suggest that the fracture occurred suddenly, as opposed to fracture due to fatigue.Some discoloration on the fracture surfaces was also observed.The relevant manufacturing history records (mhrs) for the oxford spherical cutter confirm that the hardness of the shaft assembly was in accordance with its specification.Visual examination of the received parts suggests that bending of the instrument may be a factor that contributed to its failure.No corrective or preventive actions are considered necessary at this time.A review of the complaint database over the last 3 years has found no similar complaints reported with these items.The available mhr reviews indicates that the product was most likely conforming to design specification when it left zimmer biomet control, however it is not possible to confirm the root cause of the revision with the information available risk assessment: risk management report documents the estimated residual risk associated with the device within the reported event.Failure analysis report concludes: an oxford spherical cutter was returned due to fracture after being used once in a maximum period of 8 years, 11 months and 24 days.The fracture surfaces on the received parts suggest that the fracture occurred suddenly, possibly due to bending of the instrument during milling, as opposed to fracture due to fatigue.The reported event states instrument fracture.The details of the reported event do not allege that there was any patient harm or delay to surgery.Therefore, the severity is considered s-1 (negligible) as per definitions within the severity table in the rmr.The reported event is considered to be within the severity of the rmf.No corrective or preventive actions are deemed necessary at this time.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.
 
Event or Problem Description

Brand Name
OXFORD SPHER CUTTER LRG RGE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9920166
Report Number3002806535-2020-00207
Device Sequence Number18996152
Product Code LXH
UDI-Device Identifier05019279482313
UDI-Public05019279482313
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number32-420331
Device Lot NumberZB100901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/13/2020
Supplement Date Received by Manufacturer06/15/2020
09/23/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date07/13/2020
09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;